Puerto Rico, 2012Flash Flooding and Debris Flow in Puerto Rico, March 27 to 30, 2012
March 27 to 30, 2012 · NWS SJU · 27 events in 14 counties and zones
Upper level trough across the western Atlantic combined with a very weak steering flow at the surface and daytime heating produced numerous showers with thunderstorms across the Cordillera Central. The hardest hit areas were from the central interior to the north coast affecting the Rio Grande de Arecibo and its tributaries, the Rio Manati, Rio Cibuco, Rio de la Plata, Rio Camuy, Rio Fajardo,…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $215,000
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Upper level trough across the western Atlantic combined with a very weak steering flow at the surface and daytime heating produced numerous showers with thunderstorms across the Cordillera Central. The hardest hit areas were from the central interior to the north coast affecting the Rio Grande de Arecibo and its tributaries, the Rio Manati, Rio Cibuco, Rio de la Plata, Rio Camuy, Rio Fajardo, Rio Naguabo and Rio Espiritu Santo. A USGS gage in the Rio Tanama basin (tributary to the Rio Grande de Arecibo) had a 24 hour report of over 12 inches on March 29th. The incredible runoff from this rainfall within the Rio Grande de Arecibo basin in addition to flow from the Rio Grande de Arecibo at Lago Dos Bocas, which rose to almost 303 feet almost 6 feet above the spillway, caused rapid and significant rises in the municipality of Arecibo, downstream from Dos Bocas reservoir to the coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Mar 27, 10:39 AM AST, 4 hours 1 minute earlier.
Area forecast discussion, Mar 27, 10:39 AM AST, 4 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN JUAN PR
1039 AM AST TUE MAR 27 2012
.SYNOPSIS...LARGE UPPER TROUGH ACROSS THE WRN ATLC WILL CONTINUE
TO DOMINATE THE REGION INTO EARLY NEXT WEEK. A SHEARLINE WILL MOVE
ACROSS THE AREA TONIGHT BUT ACTUAL CDFNT WILL STALL JUST NORTH OF
THE AREA THU NIGHT.
&&
.DISCUSSION...LOCAL AREA UNDER A COL REGION THIS MORNING. HIGH
DENSE OVERCAST EARLIER THIS MORNING IS THINING OUT RAPIDLY WITH CU
FIELD STARTING TO DEVELOP ACROSS THE SOUTHEAST. STEERING WINDS
0-6KM MEAN WINDS FROM THE WEST AND EXPECT DEEP CONVECTION TO MOVE
TO THE EAST OR EAST SOUTHEAST AROUND 10 KNOTS.
&&
.AVIATION...ONLY ARPRT THAT MAY HAVE SHOT AT SOME TSRA TODAY IS
JPS TODAY...HOWEVER STEERING WINDS SUGGEST THAT CONVECTION WILL
LIKELY REMAIN OVR THE MOUNTAINS AND NOT AFFECT ANY OF THE TAF
SITES. SFC WINDS WILL BECOME ONSHORE AROUND NOON AS LAND HEATS UP
AND THEN BECOME FROM THE NORTH AS SHEARLINE MOVES ACROSS.
&&
.MARINE...SEAS RATHER TRANQUIL UNDER LIGHT WINDS BUT EXPECTED TO
INCREASE THU ON NORTH SWELLS. SCA WILL LIKELY BE NEEDED BY THEN.
&&
.CLIMATE...MARCH 2012 CURRENTLY RANKS AS THE THIRD WETTEST MARCH
ON RECORD THE SAN JUAN OFFICIAL CLIMATE STATION WITH A TOTAL OF
6.31 INCHES. THE WETTEST MARCH ON RECORD WAS 1927 WHEN 9.38 INCHES
WERE MEASURED.
FOR ST. THOMAS...MARCH 2012 CURRENTLY RANKS AS THE FIFTH WETTEST
MARCH ON RECORD WITH 3.24 INCHES OF RAIN THUS FAR. THE WETTEST
MARCH ON RECORD WAS 1961 WHEN 4.37 INCHES WERE MEASURED.
FOR ST. CROIX...MARCH 2012 CURRENTLY RANKS AS THE FOURTH WETTEST
YEAR ON RECORD WITH 2.92 INCHES OF RAIN THUS FAR. THE WETTEST
MARCH ON RECORD WAS 1985 WHEN 4.15 INCHES WERE MEASURED.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 85 75 84 74 / 20 30 30 50
STT 78 74 84 74 / 20 30 30 50
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&
64/64
Hazardous weather outlook, Mar 27, 5:29 AM AST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
529 AM AST TUE MAR 27 2012
AMZ710>745-PRZ001>013-280930-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
529 AM AST TUE MAR 27 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
PERIODS OF MODERATE TO LOCALLY HEAVY RAINFALL WILL REMAIN POSSIBLE
ESPECIALLY ACROSS THE INTERIOR SECTIONS OF PUERTO RICO AND ALONG THE
CORDILLERA CENTRAL THIS AFTERNOON. THE MAIN CONCERN TODAY WILL BE
THE SLOW MOVEMENT OF THESE SHOWERS AND THUNDERSTORMS...WHICH
COULD PRODUCE HIGH RAINFALL ACCUMULATIONS ALONG THE CORDILLERA
CENTRAL. THIS SCENARIO WILL RESULT IN QUICK RISES IN RIVERS...STREAMS
AND CREEKS...AS WELL AS INCREASE THE POTENTIAL FOR URBAN FLOODING.
ALSO...THE THREAT OF MUDSLIDES WILL ALSO CONTINUE IN AREAS OF
STEEP TERRAIN WHERE SIGNIFICANT RAINFALL HAS OCCURRED IN RECENT
DAYS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER ANTICIPATED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ANY REPORTS OF SIGNIFICANT WEATHER OR FLOOD PROBLEMS WOULD BE
GREATLY APPRECIATED.
AMZ715-725-VIZ001-002-280930-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
529 AM AST TUE MAR 27 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER ANTICIPATED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER ANTICIPATED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Event by event
20 flash flood, 6 flood, 1 debris flow. Local standard time, as filed.
Flash Flood, Orocovis
- When
- March 27, 2:40 PM AST to 7:15 PM AST
- Where
- Orocovis County, 2.09 mi ENE of Orocovis to 2.32 mi ENE of Orocovis
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 18.230, -66.390
River out of its banks flooded downtown area.
Debris Flow, Eastern Interior
- When
- March 27, 3:35 PM AST
- Where
- Eastern Interior forecast zone
- Reported by
- Law Enforcement
Landslide reported in road 172, kn 3.2 between Cidra to Caguas municipalities.
Flood, Caguas
- When
- March 27, 4:30 PM AST to 5:30 PM AST
- Where
- Caguas County, 3.22 mi WNW of Caguas to 3.3 mi WNW of Caguas
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.223, -66.073
Small stream out of its banks over road 785.
Flood, Orocovis
- When
- March 27, 4:30 PM AST to March 28, 12:00 AM AST
- Where
- Orocovis County, 2.09 mi ENE of Orocovis to 2.04 mi ENE of Orocovis
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 18.230, -66.390
Water flood house in road 569 in Orocovis.
Flash Flood, Orocovis
- When
- March 27, 4:40 PM AST to 7:15 PM AST
- Where
- Orocovis County, 1.84 mi ENE of Orocovis to 1.76 mi ENE of Orocovis
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 18.230, -66.394
River was out of its banks and flooded downtown area.
Flash Flood, Barranquitas
- When
- March 27, 4:55 PM AST to 7:15 PM AST
- Where
- Barranquitas County, 1.33 mi WNW of Barranquitas to 1.74 mi WNW of Barranquitas
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 18.207, -66.339
Many Roads were closed due to rivers out of their banks.
Flood, Carolina
- When
- March 28, 7:15 PM AST to 8:30 PM AST
- Where
- Carolina County, 3.75 mi NNW of Carolina to 3.62 mi NNW of Carolina
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 18.419, -65.974
Street flooded in 65th Avenue with the intersection with Campo Rico avenue.
Flash Flood, Utuado
- When
- March 28, 7:50 PM AST to March 29, 12:15 AM AST
- Where
- Utuado County, 0.5 mi SSE of Utuado to 0.22 mi SE of Utuado
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 18.263, -66.697
Houses flooded with 2 people affected. Also 2 people were trapped in road.
Flash Flood, San Sebastian
- When
- March 28, 8:35 PM AST to 10:34 PM AST
- Where
- San Sebastian County, 2.4 mi NW of San Sebastian to 2.83 mi NW of San Sebastian
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.340, -67.000
Road 111 was reported flooded and impassable.
Flash Flood, Utuado
- When
- March 28, 8:40 PM AST to March 29, 12:15 AM AST
- Where
- Utuado County, 0.54 mi SSE of Utuado to 0.32 mi SE of Utuado
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 18.263, -66.696
Houses and roads flooded in Jesus Maria Lago sector.
Flash Flood, Utuado
- When
- March 28, 8:40 PM AST to March 29, 12:15 AM AST
- Where
- Utuado County, 2.49 mi N of Utuado to 2.04 mi N of Utuado
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 18.306, -66.703
Road 10 at Barrio Rio Abajo was reported flooded with people affected.
Flash Flood, San Sebastian
- When
- March 28, 8:45 PM AST to 10:34 PM AST
- Where
- San Sebastian County, 5.09 mi WNW of San Sebastian to 5.63 mi WNW of San Sebastian
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.356, -67.038
Road PR-111 at Barrio Hato Arriba was reported flooded.
Flash Flood, Vega Alta
- When
- March 29, 5:25 AM AST to 7:15 AM AST
- Where
- Vega Alta County, 0.54 mi W of Vega Alta to 0.27 mi W of Vega Alta
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 18.420, -66.338
Road PR-2 was reported flooded and impassable.
Flash Flood, Vega Alta
- When
- March 29, 5:25 AM AST to 7:15 AM AST
- Where
- Vega Alta County, 0.8 mi NW of Vega Alta to 0.9 mi NW of Vega Alta
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.427, -66.340
Road PR-690 Between Bre as and Cerro Gordo sectors was impassable due to flooding.
Flash Flood, Manati
- When
- March 29, 5:32 AM AST to 4:45 PM AST
- Where
- Manati County, 3.31 mi W of Manati to 2.71 mi WNW of Manati
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 18.429, -66.530
Road PR-2, KM 50 was closed due to Rio Manati out of its banks.
Flash Flood, Vega Alta
- When
- March 29, 5:32 AM AST to 7:15 AM AST
- Where
- Vega Alta County, 0.66 mi E of Vega Alta to 0.49 mi NNE of Vega Alta
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 18.420, -66.320
Road PR-2 IN Vega Alta was reported flooded and impassable.
Flash Flood, Fajardo
- When
- March 29, 5:32 AM AST to 3:30 PM AST
- Where
- Fajardo County, 0.15 mi E of Fajardo to 0.46 mi NW of Fajardo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.320, -65.648
Rio Fajardo was reported out of its banks between road 3 and road 53.
Flood, Vega Alta
- When
- March 29, 5:32 AM AST to 7:15 AM AST
- Where
- Vega Alta County, 0.17 mi WSW of Vega Alta to 0.42 mi SSE of Vega Alta
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 18.419, -66.332
Road between Barrio Maricao and Vega Alta downtown was reported flooded.
Flash Flood, Vega Alta
- When
- March 29, 5:49 AM AST to 7:15 AM AST
- Where
- Vega Alta County, 0.42 mi SW of Vega Alta to 0.53 mi SW of Vega Alta
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 18.416, -66.335
Road 2, KM 31.6 closed due to Rio Cibuco out of its banks.
Flash Flood, Vega Alta
- When
- March 29, 6:23 AM AST to 7:15 AM AST
- Where
- Vega Alta County, 4.06 mi E of Vega Alta to 2.85 mi E of Vega Alta
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 18.430, -66.269
Road PR-694 at Monterrey sector was reported flooded and closed.
Flash Flood, Naguabo
- When
- March 29, 6:28 AM AST to 3:31 PM AST
- Where
- Naguabo County, 4.86 mi W of Naguabo to 4.16 mi W of Naguabo
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 18.211, -65.803
Road 31 at La Pitina sector was closed due to Rio Blanco out of its banks.
Flash Flood, Vega Baja
- When
- March 29, 6:43 AM AST to 7:15 AM AST
- Where
- Vega Baja County, 1.05 mi SE of Vega Baja to 1.26 mi SE of Vega Baja
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.437, -66.371
Car stranded in road 160 due to Cibuco river out of its banks.
Flash Flood, Vega Alta
- When
- March 29, 7:08 AM AST to 7:15 AM AST
- Where
- Vega Alta County, 1.84 mi SW of Vega Alta to 1.69 mi SW of Vega Alta
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.398, -66.346
Roads 620,647,675 AND 690 were closed due to Cibuco river out of its banks.
Flood, Carolina
- When
- March 29, 10:00 AM AST to 2:45 PM AST
- Where
- Carolina County, 3.46 mi NW of Carolina
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.411, -65.980
Road 190 in front of Ines Mendoza school at Sabana Abajo sector was reported flooded.
Flash Flood, Rio Grande
- When
- March 30, 12:20 PM AST to 5:30 PM AST
- Where
- Rio Grande County, 2.05 mi ENE of Rio Grande to 2.01 mi ENE of Rio Grande
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 18.360, -65.770
Several tributaries of La Mina river which feed into the Mameyes river were out of its banks over highway 191 in the upper areas of El Yunque National rainforest.
Flood, San Juan
- When
- March 30, 12:42 PM AST to 2:15 PM AST
- Where
- San Juan County, 1.39 mi NE of San Juan to 1.55 mi NE of San Juan
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.395, -66.036
The 65th Infanteria Avenue was partially flooded.
Flash Flood, Fajardo
- When
- March 30, 1:55 PM AST to 5:30 PM AST
- Where
- Fajardo County, 0.32 mi SSW of Fajardo to 0.18 mi S of Fajardo
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 18.316, -65.653
Road PR-3 with intersection with road PR-53 was flooded and impassable due to Rio Fajardo out of its banks.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in California, March 27, 2012$150,000 · 1 event
- Extreme Cold and Cold in Ohio, March 27, 201229 events
- Frost and Freeze in Virginia, March 27, 201222 events
- Frost and Freeze in Virginia, March 27, 201220 events
- Drought in Texas, March 27 to 31, 201210 events
- Frost and Freeze in North Carolina, March 27, 20124 events
- High Wind in South Dakota, March 27, 20124 events
- Extreme Cold and Cold in Pennsylvania, March 27, 20123 events
- High Wind and Winter Weather in Michigan, March 27, 2012$3,000 · 52 kt wind · 3 events
- High Wind in North Dakota, March 27, 201250 kt wind · 1 event
- Frost and Freeze in District of Columbia, March 27, 20121 event
- Hail in Kansas, March 27, 20120.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363350, 362952, 364585, 364586, 362926, 363354, 364587, 363356, 363357, 363394, 363398, 363400, 363401, 363402, 363409, 364575, 364577, 364588, 363410, 363411, 364578, 364579, 364581, 364739, 364583, 364745, 364740.